Virginia, 2011Tornadoes and Damaging Winds in Virginia, March 10, 2011
March 10, 2011 · NWS LWX · 11 events in 5 counties and zones
A strong cold front slowly passed through the area on the 10th. Plenty of moisture from the Gulf of Mexico and Atlantic Ocean were drawn into the region ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front slowly passed through the area on the 10th. Plenty of moisture from the Gulf of Mexico and Atlantic Ocean were drawn into the region ahead of the front. A warm and moist southerly flow ahead of the front caused limited instability to develop. Strong lift from the front combined with the instability to trigger showers and thunderstorms.
Winds just a few thousand feet above the surface were quite strong. Some thunderstorms were able to transport these winds down to the surface during the afternoon and evening hours of the 10th. There was also enough rotation at the lower levels of the atmosphere for isolated tornadoes in the stronger thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 10, 3:44 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 10, 3:44 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EST THU MAR 10 2011
.SYNOPSIS...
A POTENT UPPER LOW AND COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA
TONIGHT. THE COLD FRONT PUSHES OFF THE COAST EARLY FRIDAY WHILE
THE UPPER LOW GRADUALLY MOVES ACROSS THE NORTHEAST STATES UNTIL
THE BEGINNING OF THE WEEKEND. A WEAK UPPER TROUGH TRACKS NORTH OF
THE AREA SATURDAY...FOLLOWED BY A RETURN OF HIGH PRESSURE SUNDAY
AND MONDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
MULTIPLE WEATHER HAZARDS WILL AFFECT THE CWA IN ASSOCIATION WITH A
STORM SYSTEM APPROACHING FROM THE WEST. HAZARDS INCLUDE FLOODS AND
FLASH FLOODS...SEVERE WEATHER...COASTAL FLOODING...GALES ON THE
WATERS AND THEN TONIGHT SNOW ACROSS THE WEST. COASTAL FLOODING AND
GALES ON THE WATERS ARE DETAILED BELOW IN THE TIDES/COASTAL FLOODING
AND MARINE SECTIONS RESPECTIVELY. FLOODS AND FLASH FLOODS ARE ALSO
DISCUSSED IN THE HYDROLOGY SECTION BELOW.
OCCLUDED STORM SYSTEM/FRONT TO THE WEST THIS AFTERNOON WILL PROGRESS
TO THE EAST AND MOVE ACROSS THE CWA LATER THIS EVENING/TONIGHT. WITH
DECENT LIFT AND HIGH PRECIPITABLE WATERS...EXPECT WIDESPREAD
SHOWERS WITH THE POTENTIAL FOR EMBEDDED THUNDER AHEAD OF THIS
SYSTEM. WITH HIGH PRECIPITABLE WATERS AND ALREADY SATURATED
GROUND...THE RISK FOR FLOODING WILL PERSIST INTO THE EVENING.
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE CWA UNTIL MIDNIGHT. WHILE
SURFACE INSTABILITY IS WEAK...SLIGHT COOLING ALOFT HAS HELPED TO
STEEPEN LAPSE RATES AND WIND FIELDS/SHEAR PROFILES ARE DECENT...SO
THERE IS A RISK FOR SEVERE WEATHER ESPECIALLY ACROSS THE SOUTHERN
HALF OF THE CWA WHERE ANY STORMS CAN TRANSPORT STRONG AND POSSIBLY
DAMAGING WINDS TO THE SURFACE ALONG WITH THE POSSIBILITY OF AN
ISOLATED TORNADO.
SHOWERS WILL END FROM SOUTHWEST TO NORTHEAST THROUGH THE
EVENING...SO CATEGORICAL POPS REDUCE WITH TIME IN THIS WAY. COLDER
AIR MOVES IN LATER THIS EVENING ACROSS THE HIGHLANDS...AND THIS WILL
CHANGE RAIN OVER TO SNOW. SYNOPTIC LIFT WILL SHIFT TO UPSLOPE
ENHANCED LIFT OVERNIGHT/FRIDAY. SNOW MAY BECOME MODERATE LATER ON
TONIGHT...AND CONTINUE INTO FRIDAY. WILL ISSUE A WINTER WEATHER
ADVISORY FOR 3 TO 5 INCHES OF SNOW FOR THE UPSLOPE COUNTIES.
MEANWHILE EAST OF THE MTNS...ATMOSPHERE SHOULD DRY OUT LATER TONIGHT
INTO FRIDAY. CLOUDS MAY HANG ON FOR A WHILE OVERNIGHT INTO EARLY
FRIDAY...BUT SOME BREAKS IN THE CLOUDS AND PEEKS OF SUNSHINE ARE
EXPECTED ON FRIDAY AS THE UPPER TROUGH SLOWLY ROTATES NORTHEAST FROM
THE CWA.
&&
.SHORT TERM /FRIDAY NIGHT/...
THE CLOSED UPPER LOW WILL START TO PULL AWAY FROM THE REGION FRI NGT
AS A KICKER SHORTWAVE TROUGH DIVES APPROACHES THE GREAT LAKES
REGION. LINGERING WRAP-AROUND MOISTURE WILL HANG AROUND FOR UPSLOPE
SNOW TO CONTINUE INTO THE EVE BEFORE MOISTURE EXITS AND INVERSION
HEIGHTS CRASH OVERNIGHT. ADDITIONAL SNOWFALL AMOUNTS FRI EVE WILL BE
AN INCH OR LESS ALONG THE WRN SLOPES OF THE ALLEGHENY FRONT.
ELSEWHERE...SKIES WILL CONTINUE TO CLEAR AS THE UPPER LOW EXITS. LOW
TEMPS WILL RANGE FROM THE 20S ACROSS HIGHLANDS TO THE MID 30S IN THE
CITIES AND ALONG THE COAST. THE WRN SUBURBS OF DC-BALTIMORE WILL
APPROACH THE FREEZING MARK. A LIGHT BREEZE WILL PREVENT TEMPS FROM
DROPPING MUCH MORE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
AN UPPER SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHEAST STATES SAT.
ZONAL FLOW ALOFT SHOULD ALLOW THE LOW AND ACCOMPANIED LIFT TO REMAIN
NORTH OF THE CWA. WILL KEEP LOW CHANCE POPS IN THE FCST FOR THE WRN
SLOPES OF THE ALLEGHENY FRONT AS UPSLOPE FLOW MAY BE ENOUGH FOR A
FEW RAIN SHOWERS TO DEVELOP DURING THE DAY AND RAIN/SNOW SHOWERS SAT
NGT. SFC SLY FLOW AHEAD OF THE LOW WILL ADVECT WARMER AIR INTO THE
REGION ON SAT. TEMPS ACROSS NRN MD WILL BE THE COOL SPOT IN
THE CWA DUE TO CLOUD COVER...WHERE HIGHS WILL BE IN THE MID 50S.
AFTN TEMPS MAY WARM INTO THE MID 60S ACROSS CENTRAL VA WITH MORE SUN.
BEHIND THE DEPARTING LOW...HIPRES BUILDS IN FROM THE NORTH SUN AND
MON. DRY CONDITIONS AND NEAR NORMAL TEMPS ARE EXPECTED DURING THIS
TIME. A WEAK SHORTWAVE TROUGH WILL PROVIDE CLOUDS AND CHANCES FOR
PRECIP LATE MON INTO ERY TUE. WEAK DYNAMICS AND PROGRESSIVE TRACK
WOULD KEEP ANY PRECIP AMOUNTS LIGHT.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
SHOWERS WITH IFR VSBYS AND IFR/MVFR CIGS WILL MOVE ACROSS THE
TERMINALS OVER THE NEXT SEVERAL HOURS...INCLUDING THE AFTERNOON PUSH
AND POSSIBLY ALSO PERSISTING INTO THE EVENING BANK. ALSO HAVE THE
POTENTIAL FOR ISOLATED THUNDERSTORMS FROM CHO UP THROUGH THE DCA-BWI
HUBS WHICH COULD TRANSPORT LOCALLY GUSTY WIND AOA 40 KT TO THE
SURFACE. IF THIS OCCURRED...THE WINDOW LOOKS TO BE FROM 21-22Z AT
CHO AND 22Z-01Z AT THE DCA-BWI HUBS. FRONT MOVES ACROSS THE REGION
LATER THIS EVENING WITH A WIND SHIFT TO THE WEST. LAMP LINGERS
IFR CIGS AFTER THE WIND SHIFT ALL THE WAY TO 13-14Z. THERE MAY BE
SOME LOW LEVEL MOISTURE LINGERING BUT FAVOR MET MOS IN IMPROVING
CIGS SHORTLY AFTER THE WIND SHIFT. SHORT RANGE ENSEMBLES FAVOR
THIS SOLUTION TOO. EVENING SHIFT WILL OBVIOULSY HAVE TO FURTHER
INSPECT. EITHER WAY...VFR SHOULD RETURN FOR FRIDAY.
VFR CIGS/VSBYS FRI NGT THRU ERY NEXT WEEK. A STRENGTHENING PRESSURE
GRADIENT BETWEEN LOPRES MOVING ACROSS SOUTHEAST CANADA AND HIPRES
OVER THE SOUTHEAST WILL RESULT IN STRONGER WIND GUSTS AROUND 25 KT
ON SAT.
&&
.MARINE...
SOUTHEAST FLOW HAS BEEN EFFICIENTLY TRANSPORTING AROUND 30 KT
GUSTS UP THE BAY/LOWER POTOMAC THIS AFTERNOON. SHOWERS OVERHEAD
COULD TRANSPORT LOCALLY HIGHER GUSTS DOWN. GALES ARE IN EFFECT
THROUGH THIS EVENING FOR THESE AREAS...WITH A SMALL CRAFT ADVISORY
IN EFFECT FOR THE REMAINDER OF THE WATERS. THE GALE AREAS RAMP
DOWN TO A SMALL CRAFT ADVISORY LATER THIS EVENING. AS A FRONT
MOVES THROUGH...WEST WINDS ARE NOT FORECAST TO BE AS GUSTY
OVERNIGHT INTO EARLY FRIDAY BUT ENOUGH FOR A LOW END SCA.
WINDS SHOULD REMAIN BELOW SCA LVLS FRI NGT. WILL NEED TO WATCH THE
POTENTIAL FOR A SCA ACROSS THE SRN MD CHSPK BAY THOUGH AS 20 KT
WINDS WILL EXIST NOT TOO FAR OFF THE SFC. WITH A TIGHT PRESSURE
GRADIENT BETWEEN LOPRES TRACKING TO THE NORTH AND HIPRES OVER THE
SOUTHEAST...SCA WINDS LIKELY FOR MOST OF THE WATERS THIS WEEKEND.
&&
.HYDROLOGY...
AREAL AND SMALL STREAM FLOODING CONCERNS WILL CONTINUE ACROSS THE
ENTIRE CWA THROUGH THIS EVE. HEAVY RAIN AHEAD OF A SLOW-MOVING COLD
FRONT WILL IMPACT THE AREA FOR THE REST OF THE AFTN INTO THE EVE.
ADDITIONAL PRECIP AMOUNTS DURING THIS TIME WILL RANGE FROM 0.5 TO
1.5 INCHES WITH THE HIGHEST AMOUNTS ACROSS NORTHEAST MD. HIGHER
TOTALS MAY OCCUR IN CONVECTIVE STORMS.
ONCE THE FRONT CLEARS THE AREA AROUND MIDNIGHT...FOCUS WILL TURN TO
THE LARGER CREEKS AND MAIN-STEM RIVER FLOODING ACROSS THE POTOMAC
AND RAPPAHANOCK. THE UPPER POTOMAC AND ITS TRIBUTARIES WILL LIKELY
REACH FLOOD STAGE BY FRI MRNG WHILE FARTHER DOWNSTREAM LOCATIONS
/FROM POINT OF ROCKS DOWNSTREAM/ WILL CREST ABOVE FLOOD STAGE FROM
FRI AFTN INTO SAT. MODERATE RIVER FLOODING ARE FORECASTED FOR THE
CONOCOHEAGUE CREEK...MONOCACY RIVER AND POINT OF ROCKS.
&&
.TIDES/COASTAL FLOODING...
NEXT HIGH TIDE IS EXPECTED TO EXPERIENCE MODERATE TIDAL FLOODING
DURING THE HIGH TIDE CYCLE THIS AFTERNOON/EVENING. COASTAL FLOOD
WARNING IS IN EFFECT. BEYOND THAT...COASTAL FLOOD ADVISORIES MAY BE
NECESSARY TO COVER MINOR FLOODING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR DCZ001.
COASTAL FLOOD WARNING UNTIL 3 AM EST FRIDAY FOR DCZ001.
MD...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR MDZ003>007-009>011-
013-014-016>018-501-502.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY FOR MDZ501.
COASTAL FLOOD WARNING UNTIL 3 AM EST FRIDAY FOR MDZ007-011-013-
014-016>018.
VA...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR VAZ025>031-036>040-
042-050>057-501>504.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY FOR VAZ503.
COASTAL FLOOD WARNING UNTIL 3 AM EST FRIDAY FOR VAZ052>055-057.
WV...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR WVZ050>053-055-
501>506.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 1 PM EST FRIDAY
FOR ANZ531>534-537>543.
GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ531>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 1 PM EST FRIDAY FOR ANZ530.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ535-536.
&&
SYNOPSIS...BPP/JRK
NEAR TERM...BPP
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...JRK/BPP
MARINE...JRK/BPP
HYDROLOGY...JRK
TIDES/COASTAL FLOODING...BPPHazardous weather outlook, Mar 10, 4:43 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EST THU MAR 10 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
443 PM EST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR
SPOTSYLVANIA...STAFFORD AND KING GEORGE COUNTIES. IF THUNDERSTORMS
HOLD TOGETHER...THIS MAY EVENTUALLY NEED TO BE EXPANDED INTO
SOUTHERN MARYLAND. SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO.
A COASTAL FLOOD WARNING REMAINS IN EFFECT FOR AREAS ALONG THE
TIDAL POTOMAC RIVER AND WESTERN SIDE OF THE CHESAPEAKE BAY THROUGH
TONIGHT. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCCFWLWX/ FOR
FURTHER DETAILS.
A FLOOD WATCH REMAINS IN EFFECT FOR THE OUTLOOK AREA THROUGH
MIDNIGHT. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCFFALWX/
FOR FURTHER DETAILS.
A GALE WARNING IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER AND
THE MARYLAND CHESAPEAKE BAY SOUTH OF POOLES ISLAND THROUGH THIS
EVENING. OTHERWISE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
WATERS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THROUGH FRIDAY
MIDDAY.
A COASTAL FLOOD ADVISORY COULD BE NECESSARY ON FRIDAY FOR AREAS
ADJACENT TO THE TIDAL POTOMAC RIVER AND CHESAPEAKE BAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE THIS WEEKEND FOR
PORTIONS OF THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
THE SPOTTER NETWORK HAS BE ACTIVATED. FLOODING...SEVERE WEATHER
AND RAINFALL REPORTS ARE APPRECIATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
443 PM EST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM ACROSS
PORTIONS OF THE NORTH CENTRAL VIRGINIA FOOTHILLS AND PIEDMONT.
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS. THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO.
A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE OUTLOOK
AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCFFALWX/ FOR
FURTHER DETAILS.
A WINTER WEATHER ADVISORY IS IN EFFECT OVERNIGHT FOR THE WESTERN
SLOPES OF THE ALLEGHENY FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MINOR TO MODERATE RIVER FLOODING IS EXPECTED ACROSS MANY
LOCATIONS ALONG THE POTOMAC AND RAPPAHANNOCK RIVERS FROM LATE
TONIGHT THROUGH SATURDAY.
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON FOR THE WESTERN SLOPES OF THE ALLEGHENY FRONT.
.SPOTTER INFORMATION STATEMENT...
THE SPOTTER NETWORK HAS BE ACTIVATED. FLOODING...SEVERE WEATHER
AND RAINFALL REPORTS ARE APPRECIATED.
In the hours before
Local storm report, Mar 10, 4:19 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EST THU MAR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLOOD 1 WSW FOREST HILL 39.58N 76.40W
03/10/2011 HARFORD MD 911 CALL CENTER
FLOODING ON EAST JARRETTSVILLE ROAD FROM RT 1 TO RT 24
IN THE FOREST HILL AREA.
&&
CORRECTED LOCATION
EVENT NUMBER LWX1100128
KLWSpecial weather statement, Mar 10, 4:28 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EST THU MAR 10 2011
VAZ037-050-051-055-056-502-102200-
ORANGE VA-STAFFORD VA-CULPEPER VA-SOUTHERN FAUQUIER VA-ALBEMARLE VA-
SPOTSYLVANIA VA-
428 PM EST THU MAR 10 2011
...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN TO AFFECT ORANGE...
STAFFORD...CULPEPER...SOUTHERN FAUQUIER...ALBEMARLE AND SPOTSYLVANIA
COUNTIES...
AT 428 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 15 MILES SOUTH OF SCOTTSVILLE TO 43 MILES SOUTH
OF SCOTTSVILLE...MOVING NORTHEAST AT 45 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL AS THEY MOVE INTO THE
REGION AROUND 530 PM EST. RESIDENTS SHOULD BE ALERT FOR FLASH FLOOD
WARNINGS WHICH MAY BE ISSUED SHORTLY.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3827 7817 3830 7811 3835 7811 3853 7799
3840 7730 3839 7729 3811 7750 3799 7764
3802 7775 3804 7775 3810 7784 3814 7808
3812 7821 3775 7852 3776 7852
TIME...MOT...LOC 2128Z 210DEG 40KT 3763 7851 3724 7828
JESpecial weather statement, Mar 10, 4:34 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EST THU MAR 10 2011
VAZ026-029-030-037>040-050-051-102200-
ORANGE VA-GREENE VA-MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-
WARREN VA-ALBEMARLE VA-ROCKINGHAM VA-
434 PM EST THU MAR 10 2011
...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT
ORANGE...GREENE...MADISON...CULPEPER...PAGE...RAPPAHANNOCK...
WARREN...ALBEMARLE AND ROCKINGHAM COUNTIES...
AT 432 PM EST...DOPPLER RADAR INDICATED AN AREA OF GUSTY SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST
OF PINE GROVE TO 6 MILES SOUTH OF WOODRIDGE...MOVING NORTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE STANLEY...BIG MEADOWS...LURAY...MADISON...
SPERRYVILLE AND ORANGE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
THIS LINE OF STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL.
&&
LAT...LON 3780 7849 3860 7862 3892 7815 3816 7791
3812 7796 3814 7808 3812 7821
TIME...MOT...LOC 2132Z 229DEG 25KT 3853 7850 3782 7839Local storm report, Mar 10, 4:56 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EST THU MAR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLOOD 1 WSW FOREST HILL 39.58N 76.40W
03/10/2011 HARFORD MD 911 CALL CENTER
FLOODING ON EAST JARRETTSVILLE ROAD FROM RT 1 TO RT 24
IN THE FOREST HILL AREA.
0315 PM FLASH FLOOD 2 E TYE RIVER 37.65N 78.92W
03/10/2011 NELSON VA 911 CALL CENTER
SOUTH POWELLS ISLAND ROAD REPORTED CLOSED DUE TO HIGH
WATER
0400 PM FLOOD 2 S MERRIFIELD 38.85N 77.25W
03/10/2011 FAIRFAX VA CO-OP OBSERVER
PROSPERITY ROAD BETWEEN HWY 50 AND LITTLE RIVER TNPK
CLOSED DUE TO FLOODING
&&
EVENT NUMBER LWX1100128 LWX1100130 LWX1100129
LEELocal storm report, Mar 10, 4:57 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EST THU MAR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FLOOD 1 W ESSEX 39.30N 76.47W
03/10/2011 BALTIMORE MD TRAINED SPOTTER
NEIGHBORHOODS BEING EVACUATED IN JONES FALLS AND MOUNT
WASHINGTON AREAS.
&&
EVENT NUMBER LWX1100131
SBKSpecial weather statement, Mar 10, 5:24 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EST THU MAR 10 2011
VAZ027-028-030-031-042-501-WVZ050-052-053-102300-
NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA-CLARKE VA-LOUDOUN VA-
JEFFERSON WV-HAMPSHIRE WV-BERKELEY WV-FREDERICK VA-
524 PM EST THU MAR 10 2011
...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...WARREN...
SHENANDOAH...CLARKE...LOUDOUN...JEFFERSON...HAMPSHIRE...BERKELEY AND
FREDERICK COUNTIES...
AT 525 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CROSS JUNCTION TO 3 MILES SOUTH OF BUCKTON...
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE STEPHENS CITY...MILLWOOD PIKE...
GREENWOOD...GREENWOOD AND BERRYVILLE.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3935 7776 3896 7771 3901 7815 3883 7834
3933 7836
TIME...MOT...LOC 2225Z 221DEG 24KT 3932 7827 3894 7823
LISTEMAA/SMZThunderstorm Wind, Orange
- When
- March 10, 5:36 PM EST
- Where
- Orange County, 1.46 mi WNW of Danton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.191, -77.943
Trees were down on Dueling Road near Taylor Highway.
Thunderstorm Wind, Spotsylvania
- When
- March 10, 6:00 PM EST
- Where
- Spotsylvania County, 1.79 mi ESE of Alsop
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.193, -77.618
A tree was down at Courthouse and Blockhouse Road.
Thunderstorm Wind, Spotsylvania
- When
- March 10, 6:00 PM EST
- Where
- Spotsylvania County, 1 mi ESE of Alsop
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.192, -77.634
Multiple trees were down near Alsop.
Thunderstorm Wind, Spotsylvania
- When
- March 10, 6:08 PM EST
- Where
- Spotsylvania County, 0.97 mi N of Chancellor
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.284, -77.601
Power poles were snapped near Chancellor Road and Old Plank Road.
Thunderstorm Wind, Fauquier
- When
- March 10, 6:16 PM EST
- Where
- Fauquier County, 2.65 mi SW of Opal
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 38.595, -77.837
A tree was down near Tackett Lane and St. Pauls Road.
Tornado, Fauquier
- When
- March 10, 6:17 PM EST to 6:20 PM EST
- Where
- Fauquier County, 0.62 mi NE of Bealeton to 1.65 mi NE of Midland
- Rating
- EF1
- Path length
- 4.41 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.575, -77.760
Multiple trees were down and a well constructed Barn was collapsed near the intersection of Route 28 and Old Carolina Road.
Thunderstorm Wind, Fauquier
- When
- March 10, 6:18 PM EST
- Where
- Fauquier County, 0.79 mi SSW of Midland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 38.590, -77.727
Three to four trees were down near Bealeton Road and Rogues Road.
Thunderstorm Wind, Prince William
- When
- March 10, 6:35 PM EST
- Where
- Prince William County, 0.2 mi W of Nokesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.700, -77.584
Branches were down in Nokesville.
Thunderstorm Wind, Prince William
- When
- March 10, 6:49 PM EST
- Where
- Prince William County, 1.58 mi N of West Gate of Lomond
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 38.793, -77.498
Trees were down along I-66 near mile marker 46.
Tornado, Fairfax
- When
- March 10, 6:59 PM EST to 7:03 PM EST
- Where
- Fairfax County, 2.17 mi NE of Bull Run to 2.09 mi NNW of Pender
- Rating
- EF0
- Path length
- 4.9 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.852, -77.451
Many broken tree branches were located near the Sully Station Shopping Center west of Braddock Road. Pine trees were snapped in Ellanor Lawrance Park along southbound Virginia Route 28. More pine trees were snapped in the woods of Lawrence Park north of Walney House. Minor tree damage continued across US Route 50 near the International Town and Country Club.
Thunderstorm Wind, Fauquier
- When
- March 10, 7:15 PM EST
- Where
- Fauquier County, 0.62 mi NE of Bealeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.575, -77.760
A wooden fence six feet high was completely blown over. Aluminum patio furniture flew off the patio near Bealeton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
- Flooding and Heavy Snow in Pennsylvania, March 10 to 12, 2011$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290879, 290882, 290884, 290883, 290885, 291432, 290886, 290891, 290890, 291433, 290887.